advertisement
Question
Posted by: i_m2tuff | 2005/12/12

Q.

Niacin effect on libido

To increase HDL taking 2000 mg of Niacin daily.Since starting the Niacin dosage my ability to sustain an errection. has decreased. Niacin increase the flow of blood thought the blood vessels. I am having the opposite effect. Reason?

Expert's Reply

A.

Expert ImageSexologist

Why on earth would you want to increase your HDL?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
user comments

C.

Posted by: Anonymous | 2014/03/29

Thank you for posting this. The exact same thing happened to me, My Dr. recommended Niacin to reduce LDL and increase HDL. Trouble is I noticed my sex life really dropped quickly. Very rare to get and maintain an erection. I couldn't quite tell but it seemed to me the problems started a couple of weeks after I began the Niacin. Out of desperation I quit Niacin to see what would happen and suddenly the full and regular erectiions came back. Everything I read says the effect should be the opposite. Now I have to decide do a die earlier of heart disease and have more sex or better cholesterol control with a diminished and almost non-existent sex life. Pretty sure I'm gonna favor the sex life!

Reply to Anonymous
Posted by: Kate | 2005/12/12

Adverse reactions to niacin therapy include the following:

Atrial fibrilation and other cardiac arrhythmias
Severe generalized flushing
Decreased glucose tolerance
Activation of peptic ulcers
Abnormal hepatic function tests
Jaundice
Gastrointestinal disorders
Dryness of the skin
Acanthosis nigricans
Severe pruritis
Hyperuricemia
Toxic amblyopia
Hypotension
Transient headache

DOESNT SAY ANYTHING ABOUT ERECTILE DYSFUNCTION

Reply to Kate
Posted by: Kate | 2005/12/12

I know this is a lot of info, but no one else was answering:

Some medical self-help books make niacin sound like a panacea for health-conscious people with rising cholesterol levels and shrinking budgets. Because this B vitamin is cheap and sold over-the-counter at drug and health food stores, people see no reason to check with the doctor before tossing back a handful of pills. What they may not know is that the high doses (1,500-3,000 mg) needed to lower cholesterol levels can cause serious complications. (As a dietary supplement, 10-20 mg is usually recommended). To add to the confusion, niacin comes in two forms: immediate- and sustained-release preparations.

The results of a recent study from the Medical College of Virginia and the University of Pennsylvania College of Medicine highlight the differences between the two forms and show that the adverse effects of sustained-release niacin can be dangerous as well as annoying.

Participants in this study gradually increased their daily intake of niacin from 250 mg to 3,000 mg over 36 weeks. Nine of the 23 people who were taking immediate-release niacin withdrew from the study early because of facial flushing, fatigue, or skin discoloration. Eighteen of the 23 who were taking 3,000 mg daily of sustained-release niacin dropped out due to upset stomachs, fatigue, or abnormal liver function tests. All of these side effects disappeared once the participants stopped taking the vitamin. Additional cause for concern comes from other reports suggesting that high doses of sustained-release niacin can cause jaundice and liver failure.

But researchers emphasize that immediate-release niacin should remain as a treatment option for high cholesterol. "The point of our study is not that niacin should be avoided, but that the immediate-release preparation is the preferred form, and that medical supervision and evaluation are necessary for people taking this drug," said James McKenney, professor and chairman of the division of clinical pharmacy at the Medical College of Virginia.

Reply to Kate

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement